New Mexico, 2011

Wildfire in New Mexico, May 1 to 31, 2011

May 1 to 31, 2011 · NWS ABQ · 1 event in 1 county or zone

Antecedent dry conditions combined with strong winds and low humidities fueled this human caused fire in the Gila Wilderness.

The toll

Deaths
0
Injuries
13
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Antecedent dry conditions combined with strong winds and low humidities fueled this human caused fire in the Gila Wilderness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 2:06 PM MST, 9 hours 54 minutes earlier.

Area forecast discussion, Apr 30, 2:06 PM MST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT SAT APR 30 2011

.DISCUSSION...

...A VERY COMPLEX WEATHER SCENARIO OVER THE NEXT 48 HOURS...

THE LATEST SATELLITE AND SURFACE OBSERVATION TRENDS COMPARED WITH
THE 12Z/18Z MODEL SUITE CONFIRMS THE DEVELOPING WINTER STORM SYSTEM
TONIGHT AND SUNDAY WILL DELIVER A WINTER PUNCH TO THE REGION THRU
MONDAY. AN UPPER LEVEL VORT AXIS CURRENTLY STRETCHING FROM THE
NORTHERN GREAT PLAINS SW ACROSS THE CENTRAL ROCKIES INTO THE GREAT
BASIN WILL SAG SOUTH THIS EVENING. MEANWHILE...AN 80-100 KNOT UPPER
LEVEL JET CORE AS EVIDENCED BY THE LATEST ACARS DATA IS DEVELOPING
SOUTHWARD OUT OF THE PACIFIC NW. THIS FEATURE WILL COUPLE WITH THE
SW TAIL OF THE CURRENT UPPER VORT AXIS AND DEEPEN BOTH THE 500 AND
700MB LOWS OVER WESTERN NM. A 30-40 KT EASTERLY 700MB JET WILL
DEVELOP IN RESPONSE ALONG THE CENTRAL HIGH PLAINS. SURFACE HIGH
PRESSURE WILL ALSO STRENGTHEN OVER SE COLORADO...SETTING THE STAGE
FOR A SERIOUS GAP WIND EVENT IN THE RIO GRANDE VALLEY TONIGHT.
INCREASING CONFIDENCE BASED ON THE 18Z NAM/12Z EURO/AND 2 LOCAL
STUDIES...WILL UPGRADE THE CURRENT HIGH WIND WATCH TO A WARNING
FOR THE AREA FROM KSAF SOUTH TO KABQ AND BERNARDO.

STRONG COLD ADVECTION AT 700MB FROM THE FRONT RANGE AND DEEP UPSLOPE
FLOW WILL FAVOR RAPID TOP-DOWN MOISTENING AFTER MIDNIGHT OVER THE
NORTHERN MTS. WILL UPGRADE THE CURRENT WINTER STORM WATCH TO A
WARNING AND ADD THE JEMEZ MTS WHERE LOW LEVEL SE FLOW WILL ENHANCE
SNOWFALL OVER THE HIGH TERRAIN THROUGH MONDAY MORNING. SNOW AMOUNTS
PER HPC QPF/SNOW GRAPHICS AND LOCAL MODEL SUGGEST AMOUNTS BETWEEN
6 TO 12 INCHES IN THE WARNING AREA. WILL HOLD OFF AN ISSUANCE OF
ADVISORIES FOR THE SURROUNDING HIGHLANDS SINCE THE BULK OF THE BEST
DYNAMICS AND QPF MAY OCCUR SUNDAY AFTERNOON...LIMITING SNOWFALL
ACCUMS IN THOSE AREAS. THE OTHER AREA FOR CONCERN IS ALONG THE
CONTINENTAL DIVIDE WHERE STRONG SURFACE CONVERGENCE WILL SIT BELOW
UPPER DIVERGENCE CREATING A BAND OF MODERATE TO POTENTIALLY HEAVY
SNOWFALL FOR A FEW HOURS SUNDAY NIGHT. AGAIN WILL LET FOLLOWING
SHIFTS EXAMINE THIS FURTHER.

PRECIP WILL LINGER OVER THE STATE INTO MONDAY AS THE STORM SYSTEM
BEGINS TO FILL AND MOVE EAST. TEMPS SUNDAY AND MONDAY WILL BE WELL
BELOW NORMAL WITH RECORD LOW MAX TEMPS AND RECORD LOW MIN TEMPS
LIKELY FOR SEVERAL LOCALES. THE BEST POTENTIAL FOR WIDESPREAD SUB
FREEZING TEMPS...INCLUDING THE ABQ METRO AREA...WILL BE TUESDAY
MORNING AS A 1029MB SETS UP OVER THE RIO GRANDE VALLEY.

CONDITIONS MODERATE VERY QUICKLY BY TUESDAY AFTERNOON AND ESPECIALLY
WEDNESDAY WHEN TEMPS WILL END UP ABOVE NORMAL AGAIN. EXPECT WARM TEMPS
AND LIGHT TO BREEZY WINDS THROUGH THE REMAINDER OF THE WEEK.

GUYER

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT AIRPORTS IN THE NORTHERN TWO THIRDS
OF NEW MEXICO THROUGH SATURDAY EVENING. A BACK DOOR COLD FRONT WILL
THEN PLUNGE SOUTH THROUGH THE NORTHEAST CORNER OF THE STATE...MOVING
FURTHER SOUTH AND WEST OVERNIGHT. GUSTY NORTH TO NORTHEAST WINDS
BEHIND THE COLD FRONT WILL BRING AREAS OF LOW CLOUDS ALONG WITH MUCH
COLDER AIR. BY DAYBREAK SUNDAY STRONG EAST CANYON WINDS WILL HAVE
SURGED INTO THE MID RIO GRANDE VALLEY...GUSTING ABOVE 40 KTS MOST
AREAS. RAIN AND SNOW SHOWERS ARE LIKELY SUNDAY MORNING IN THE
NORTHERN MOUNTAINS WITH PATCHY IFR CONDITIONS...ESPECIALLY OVER THE
MOUNTAINS. MVFR TO IFR CONDITIONS ARE LIKELY SUNDAY MORNING ALONG
INTERSTATE 40 BETWEEN LAS VEGAS AND RATON IN LOW CLOUDS AND PRECIP.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
MAY IS SET TO BURST INTO NORTHERN NEW MEXICO LOOKING MORE WINTER
LIKE THAN ANYTHING WE HAVE SEEN IN MONTHS. A STRONG BACK DOOR COLD
FRONT OVER SOUTHEAST COLORADO SATURDAY EVENING WILL SURGE SOUTH
THROUGH THE NEW MEXICO PLAINS OVERNIGHT AND WEST TO THE RIO GRANDE
VALLEY. MEANWHILE A COLD CORE LOW ALOFT SINKS SOUTH TO THE FOUR
CORNERS REGION. THE FRONT AND LOW WILL COMBINE TO GENERATE MUCH
COLDER AND WETTER CONDITIONS FOR MUCH OF NORTHERN NEW MEXICO
STARTING LATE TONIGHT AND PERSISTING THROUGH SUNDAY NIGHT. THIS
COULD BE ONE OF THE BETTER WINTER STORMS OF 2011 FOR THE JEMEZ
MOUNTAINS...EVEN IF IT IS THE FIRST DAY OF MAY.

GUSTY NORTH TO NORTHEAST WINDS BEHIND THE COLD FRONT WILL USHER IN A
MUCH COLDER AND MORE MOIST AIRMASS. STRONG EAST CANYON WINDS ARE
EXPECTED TO INVADE THE MID RIO GRANDE VALLEY LATE TONIGHT AND
PERSIST THROUGH ABOUT NOON SUNDAY.

DAYTIME TEMPERATURES SUNDAY WILL BE 20 TO 30 DEGREES COLDER THAN
THEY WERE SATURDAY IN THE NORTHERN MOUNTAINS AND THE EASTERN HALF OF
NEW MEXICO BEHIND THE COLD FRONT. THE COLDER AIR WILL GRADUALLY WORK
ITS WAY FURTHER WEST TO THE CONTINENTAL DIVIDE DURING THE DAY SUNDAY.
THIS OBVIOUSLY WILL RESULT IN HIGHER HUMIDITIES AND TEMPORARILY
SQUASH ANY THREAT FOR CRITICAL FIRE WEATHER CONDITIONS INTO MONDAY.
VENTILATION RATES WILL TAKE A HIT ON MONDAY ALSO.

A RETURN TO DRIER CONDITIONS WILL TAKE PLACE TUESDAY AS ZONAL FLOW
ALOFT RETURNS...WHILE DAYTIME TEMPERATURES WARM TO WITHIN A FEW
DEGREES OF NORMAL BY TUESDAY AFTERNOON. SURFACE AND 20 FOOT WINDS
TUESDAY EAST OF THE CENTRAL MOUNTAIN CHAIN WILL ALSO RETURN TO A
BRISK SOUTHERLY REGIME.

WEDNESDAY AND THURSDAY LOOK TO BE DRY AND SEASONABLY WARM ACROSS OUR
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  24  50  27  53 /   0   5   5   0
DULCE...........................  17  41  19  45 /   5  40  30  10
CUBA............................  18  43  21  43 /   5  40  40  10
GALLUP..........................  15  50  20  55 /   0   5  10   5
EL MORRO........................  17  49  19  48 /   0  10  20  10
GRANTS..........................  18  51  20  46 /   0  20  30  10
QUEMADO.........................  23  51  24  56 /   0   0   5   0
GLENWOOD........................  34  67  33  68 /   0   0   0   0
CHAMA...........................  20  33  22  40 /  30  70  40  20
LOS ALAMOS......................  26  39  28  41 /  10  70  60  20
PECOS...........................  28  37  27  41 /  40  60  60  30
CERRO/QUESTA....................  23  35  23  40 /  40  60  30  30
RED RIVER.......................  23  27  21  31 /  90 100  60  40
ANGEL FIRE......................  25  29  23  32 /  80  90  60  40
TAOS............................  29  39  29  41 /  20  60  30  20
MORA............................  27  35  24  37 /  60  80  50  30
ESPANOLA........................  30  44  33  46 /   0  30  30  10
SANTA FE........................  29  43  31  41 /  10  50  60  20
SANTA FE AIRPORT................  34  45  35  43 /   5  40  50  10
ALBUQUERQUE FOOTHILLS...........  35  48  36  48 /   0  20  40  10
ALBUQUERQUE HEIGHTS.............  42  52  43  51 /   0  10  40   5
ALBUQUERQUE VALLEY..............  38  52  39  52 /   0  10  40   5
ALBUQUERQUE WEST MESA...........  34  50  36  51 /   0  20  40   5
LOS LUNAS.......................  38  53  36  53 /   0   5  30   0
RIO RANCHO......................  35  49  35  50 /   0  20  40  10
SOCORRO.........................  42  54  42  57 /   0   0  10   0
SANDIA PARK/CEDAR CREST.........  28  43  31  41 /  10  50  60  30
TIJERAS.........................  32  46  33  44 /   5  40  50  20
MORIARTY/ESTANCIA...............  32  45  32  45 /  10  40  40  30
CLINES CORNERS..................  28  41  28  42 /  40  40  50  30
GRAN QUIVIRA....................  38  48  36  49 /   0  10  30  10
CARRIZOZO.......................  45  50  44  56 /   0   0  20   0
RUIDOSO.........................  37  46  32  45 /   0  10  30  20
CAPULIN.........................  23  35  25  34 /  90  70  30  40
RATON...........................  29  37  30  39 /  70  70  30  30
SPRINGER........................  29  37  30  40 /  60  60  30  30
LAS VEGAS.......................  26  36  30  40 /  60  70  40  40
CLAYTON.........................  30  42  30  42 /  50  30  10  20
ROY.............................  28  40  31  42 /  60  50  20  20
CONCHAS.........................  36  49  31  48 /  30  30  20  20
SANTA ROSA......................  39  49  33  49 /  30  20  30  20
TUCUMCARI.......................  37  49  32  49 /  30  20  20  20
CLOVIS..........................  38  49  34  49 /   5  10  10  10
PORTALES........................  39  51  36  50 /   5   5  10  10
FORT SUMNER.....................  42  52  39  54 /   5  10  20  10
ROSWELL.........................  48  55  42  56 /   0   0  10  10
PICACHO.........................  44  51  40  50 /   0   0  20  10
ELK.............................  42  49  38  48 /   0   5  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT MONDAY FOR
THE FOLLOWING ZONES...NMZ510>515-527>529.

HIGH WIND WARNING FROM 2 AM TO NOON MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ518>520.

&&

GUYER/07
Hazardous weather outlook, Apr 30, 5:02 AM MST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MDT SAT APR 30 2011

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
602 AM MDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SPRING SNOW STORM WILL TARGET NORTHERN NEW MEXICO TONIGHT
THROUGH SUNDAY NIGHT OR MONDAY. SNOW ACCUMULATION WILL BEGIN IN
THE MOUNTAINS NEAR THE COLORADO BORDER THIS EVENING...THEN SPREAD
TO THE REMAINDER OF THE NORTHERN MOUNTAINS...UPPER RIO GRANDE
VALLEY...NORTHEAST HIGHLANDS AND NORTHEAST PLAINS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE NORTHERN
MOUNTAINS AND NORTHEAST HIGHLANDS SUNDAY THROUGH LATE SUNDAY NIGHT
OR MONDAY. ACCUMULATIONS BY MONDAY MORNING MAY REACH SEVERAL
INCHES IN THE NORTHEAST HIGHLANDS AND UPWARDS OF A FOOT ACROSS THE
SAN JUAN AND SANGRE DE CRISTO MOUNTAINS. A FEW INCHES OF SNOW WILL
ALSO BE POSSIBLE ACROSS THE NORTHEAST PLAINS...CENTRAL HIGHLANDS
ALONG AND NORTH OF I-40...SANDIA AND JEMEZ MOUNTAINS...LOWER CHAMA
AND UPPER RIO GRANDE RIVER VALLEYS...AND THE SANTA FE METRO AREA.
VERY COLD AIR WILL ACCOMPANY THE STORM SYSTEM...WITH HIGH
TEMPERATURES SUNDAY AND MONDAY FROM 7 TO 30 DEGREES BELOW NORMAL.
FREEZING TEMPERATURES WILL BECOME WIDESPREAD ACROSS NORTHERN AND
CENTRAL NEW MEXICO SATURDAY NIGHT AND ESPECIALLY SUNDAY NIGHT. FOR
MORE DETAILS ON THE WINTER STORM...PLEASE REVIEW THE LATEST WINTER
STORM WATCH. IN ADDITION...STRONG EAST CANYON WINDS WILL DEVELOP
IN THE RIO GRANDE VALLEY SATURDAY NIGHT INTO SUNDAY MORNING. THE
POTENTIAL EXISTS FOR SUSTAINED WIND SPEEDS AT 40 MPH WITH GUSTS
APPROACHING 60 MPH IN ALBUQUERQUE BELOW TIJERAS CANYON EARLY
SUNDAY MORNING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

44

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwest Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Injuries
13 direct, 0 indirect
Property damage
$150,000
Reported by
Park/Forest Service

This human caused wildfire, named the Miller Fire, began at the end of April and continued well into June, burning within the steep and rugged terrain of the Gila Wilderness. Four, generally unused, trailers burned near the Gila Cliff Dwellings Visitor Center in May, but fortunately, all of the historic cabins were saved. 13 minor injuries occurred with the fire fighting efforts, which are also believed to have occurred in May. In total, 88,835 acres burned, though less than half of this area was within Catron County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304625.